Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 17, 2020, 8:23 AM EDT for 7 counties in North Carolina. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2020, 8:23 AM EDT (12:23 UTC)
- Expired
- Jun 17, 2020, 12:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Franklin County, NC, Granville County, NC, Halifax County, NC, Nash County, NC, Person County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:55 AM EDT | FLASH FLOOD | 5 N Spring Hope, NC | LIVE FOOTAGE SHOWS BIG PEACHTREE CREEK OUT OF ITS BANKS AND FLOWING ACROSS EDWARDS RD. ROAD IMPASSABLE. |
| Jun 17, 12:20 PM EDT | FLOOD | 2 E Oxford, NC | ONGOING FLOODING FROM EARLIER HEAVY RAINFALL. ROAD REMAINS CLOSED. |
| Jun 17, 12:25 PM EDT | FLOOD | 4 E Bunn, NC | ONGOING FLOODING FROM EARLIER HEAVY RAINFALL ON SAGAMORE DRIVE AT THE CYPRESS CREEK CROSSING. ROAD REMAINS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WGUS52 KRAH 171223
FFWRAH
NCC069-077-083-127-145-181-185-171615-
/O.NEW.KRAH.FF.W.0018.200617T1223Z-200617T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
823 AM EDT Wed Jun 17 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Eastern Person County in central North Carolina...
Nash County in central North Carolina...
Warren County in central North Carolina...
Vance County in central North Carolina...
Granville County in central North Carolina...
Northwestern Halifax County in central North Carolina...
Franklin County in central North Carolina...
* Until 1215 PM EDT.
* At 820 AM EDT, Doppler radar and automated gauges indicated
showers and thunderstorms producing heavy rain across the warned
area. Up to three inches of rain has already fallen since 600 AM.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Heavy rain producing life threatening flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Rocky Mount, Henderson, Oxford, Roxboro, Nashville, Creedmoor,
Louisburg, Warrenton, Butner and Franklinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3651 7790 3649 7779 3612 7771 3586 7787
3575 7815 3593 7835 3612 7877 3617 7880
3623 7880 3624 7884 3654 7911 3654 7790
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
GIH2 follow-up statements
021
WGUS72 KRAH 171400
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1000 AM EDT Wed Jun 17 2020
NCC069-077-083-127-145-181-185-171615-
/O.CON.KRAH.FF.W.0018.000000T0000Z-200617T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Person NC-Nash NC-Warren NC-Vance NC-Granville NC-Halifax NC-
Franklin NC-
1000 AM EDT Wed Jun 17 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR
EASTERN PERSON...NASH...WARREN...VANCE...GRANVILLE...NORTHWESTERN
HALIFAX AND FRANKLIN COUNTIES...
At 957 AM EDT, Doppler radar and automated gauges indicate showers
and thunderstorms producing heavy rain across the warned area. Flash
flooding is ongoing, with several roads in this area still
impassable due to high water. Two to four inches of rain has already
fallen in this area since 6 AM, and an additional one to two inches
of rain is possible through the rest of this morning.
HAZARD...Heavy rain producing life threatening flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Rocky Mount, Henderson, Oxford, Roxboro, Nashville, Creedmoor,
Louisburg, Warrenton, Butner and Franklinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3651 7790 3649 7779 3612 7771 3586 7787
3575 7815 3593 7835 3612 7877 3617 7880
3623 7880 3624 7884 3654 7911 3654 7790
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
GIH661
WGUS72 KRAH 171610
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1210 PM EDT Wed Jun 17 2020
NCC069-077-083-127-145-181-185-171616-
/O.EXP.KRAH.FF.W.0018.000000T0000Z-200617T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Person NC-Nash NC-Warren NC-Vance NC-Granville NC-Halifax NC-
Franklin NC-
1210 PM EDT Wed Jun 17 2020
...THE FLASH FLOOD WARNING FOR EASTERN PERSON...NASH...WARREN...
VANCE...GRANVILLE...NORTHWESTERN HALIFAX AND FRANKLIN COUNTIES WILL
EXPIRE AT 1215 PM EDT...
The heavy rain has ended across this area, and flash flooding is no
longer a threat. However, high water remains on several roads,
especially in low areas and near creeks, and some roads remain
closed or impassable. Please continue to heed any remaining road
closures.
LAT...LON 3651 7790 3649 7779 3612 7771 3586 7787
3575 7815 3593 7835 3612 7877 3617 7880
3623 7880 3624 7884 3654 7911 3654 7790
$$
GIHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:50 AM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 17, 6:50 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 650 AM EDT Wed Jun 17 2020 .SYNOPSIS... An upper level low centered across southern NC this morning will drift north into southern WV by Thursday morning. The upper low will lift north through Friday as an upper level trough lingers across our region into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 400 AM Wednesday... The persistent upper level low and it's associated cold pocket of air aloft will slowly drift northwest through tonight and should be centered over southwestern VA and far southern WV by Thursday morning. The latest surface analysis shows a 1013 mb surface low centered just off the coast from MHX. NWP guidance lifts the surface low north across eastern NC this morning and then toward the NC/VA border this afternoon before the low becomes less defined as it drifts west across the NC Piedmont this evening and overnight. Latest radar imagery shows a prominent area of rain and rain showers along with some embedded thunderstorms across mainly the northern and eastern Piedmont as well as the Coastal Plain. This area of precipitation is largely being driven by moist isentropic upglide noted near the 295-300K surface. In addition, low level convergence and frontogenesis in the Coastal Plain and mid-level lapse rates around 6.5 deg C/km has been supporting the precipitation and generating some isolated convection. This area of precipitation is expected to gradually shift west and northwest very slowly this morning will increasing rain chances across the northwest Piedmont and Triad areas. With time, precipitation will shut off this morning across the east as the main area of precipitation shifts east. As the surface low drifts northwest, the warm sector with MLCAPE values of 1000-1500 J/Kg across eastern NC early this morning, centered near the Sounds, will spread northwest and west into early this afternoon. A narrow region of MLCAPE values of 1500 J/Kg will move across the northern and central Coastal Plain late this morning into this evening. Given some breaks in the overcast and a WNW to ESE surface boundary, there is the potential for a few to strong to possibly severe storms this afternoon mainly from Wilson and Henderson north and east. Otherwise, scattered to numerous showers and isolated storms are expected this afternoon and evening across the north with lesser chances across the south where the airmass will be drying a bit and with less forcing for ascent. Highs today will be tricky given the locked in wedge air mass across the interior Piedmont and some breaks in the overcast and the intrusion of the warm sector to the east. Have lowered maxes a degree or two across the damming region which is a couple of degree cooler than the coldest MET guidance which was several degrees too warm on Tuesday. Highs will range from 63 to 68 in the Triad to the lower 70s in the Triangle to the upper 70s to near 80 across the Coastal Plain. Lows tonight will range in the lower to mid 60s. -Blaes && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 415 AM Wednesday... The upper-level low will continue to lift north on Thursday and Thursday night, reaching eastern OH and western PA by Friday morning. The week surface low across northwestern NC early on Thursday weakens and dissipates into a trough across western NC and VA. With the upper level trough axis west of our region, central NC will remain in a southerly cyclonic flow in a moist air mass. This will support widely scattered showers and perhaps a thunderstorm on Thursday morning with somewhat more numerous afternoon and evening showers and storms with the greatest coverage across the west near a region of low level convergence and in greater proximity to the upper trough axis. Highs on Thursday should moderate into the mid 70s in the northwest Piedmont and Triad area to the upper 70s to lower 80s elsewhere. Lows will range in the lower to mid 60s. -Blaes && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 415 AM Wednesday... The lingering upper-level low will hover over the lower Great Lakes region the end of the week, with general troughing across central NC. At the surface, high pressure will anchor off the coast, with troughing across the Appalachians. This pattern, with precipitable water around 1.50" and southerly flow helping dewpoints creep back in the upper 60s, will be conducive for diurnal showers and thunderstorms across the region Friday and Saturday, with some storms lingering in the overnight hours on Friday. Highs for the end of the week will slowly creep into the mid 80s, with highest temperatures in the Sandhills and southern Piedmont. 00Z Wed models are generally in good agreement with the upper-level trough pushing offshore early next week and a weak upper-level ridge building in Sunday and Monday, with minor differences in the timing. Subsidence from the ridge will help limit the coverage of showers and thunderstorms that develop through the period, and most areas should remain dry overnight after diurnal convection ends. The surface high will build further southeast away from the Carolina Coast early next week, helping surface flow to shift more southwesterly. Increasing heights from the ridge and warm air advection will help highs early next week return to near 90 for portions of the southern Piedmont Sunday, and most other areas Monday and Tuesday. A rise in the dewpoints into the low 70s in eastern portions of the region will make it quite muggy early next week, and keep low temperatures in the low 70s. An upper-level trough then approaches the region from the west by mid-next week, providing greater instability aloft and an increase in coverage of showers and thunderstorms Tuesday afternoon and Tuesday night. && .AVIATION /11Z WEDNESDAY THROUGH SUNDAY/... As of 650 AM Wednesday... Widespread IFR to MVFR ceilings and some visibility restrictions continue across central NC early this morning in a cool and moist air mass with areas of light rain, fog and drizzle. Most noteworthy, a band of showers and a few thunderstorms extend across the eastern Piedmont and Coastal Plain. This area of rain will continue to shift north during the morning. Additional scattered to numerous showers and some thunderstorms are expected to the develop late this morning and afternoon with the greatest coverage across the north. IFR to MVFR ceilings will continue into the mid morning hours with ceilings lifting across the Coastal Plain and eastern Piedmont late this morning and even this afternoon. Some breaks in the overcast are possible this afternoon across the east with low stratus IFR to LIFR ceilings expected to return this tonight. Looking beyond 12 UTC Thursday: An unsettled pattern is expected through the period although widespread and persistent flight restrictions are not expected. VFR conditions will be mixed with periods of mainly afternoon and evening scattered showers and storms as well as periods of late night and early morning fog and stratus. -Blaes && .CLIMATE... Record cold high temperature 6/16 6/17 Fayetteville 70 (1948) 63 (1965) Greensboro 62 (1965) 68 (2003) Raleigh 62 (1965) 66 (1979) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...JJT AVIATION...Blaes CLIMATE...RAH
Hazardous weather outlook, Jun 17, 4:52 AM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 452 AM EDT Wed Jun 17 2020 NCZ008>011-026>028-043-180900- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 452 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Periods of showers and thunderstorms, some with heavy rain, are expected today. In addition, a few thunderstorms may become strong to severe with damaging downburst winds and some hail. With Streams and creeks are already running high, any additional heavy precipitation could result in flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected into the weekend. Already saturated soils and additional rainfall may result in rises on area streams and rivers and could lead to areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>025-038>042-078-180900- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Wake-Johnston-Wayne- 452 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Periods of showers and thunderstorms, some with heavy rain, are expected today. Streams and creeks are already running high, and any additional heavy precipitation could result in flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected into the weekend. Already saturated soils and additional rainfall may result in rises on area streams and rivers and could lead to areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>077-083>086-088-089-180900- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 452 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected today. Streams and creeks are already running high, and any additional heavy precipitation could result in flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected into the weekend. Already saturated soils and additional rainfall may result in rises on area streams and rivers and could lead to areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 17, 7:19 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
719 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W NASHVILLE 35.97N 78.01W
06/17/2020 M5.33 INCH NASH NC COCORAHS
COCORAHS STATION NC-NS-2 NASHVILLE 3.2 W.
&&Local storm report, Jun 17, 7:20 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
720 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 3 S DORTCHES 35.96N 77.85W
06/17/2020 M3.65 INCH NASH NC MESONET
MESONET STATION STON7 3.3 S DORTCHES.
&&Local storm report, Jun 17, 8:02 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
802 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM FLASH FLOOD 4 ENE HENDERSON 36.34N 78.35W
06/17/2020 VANCE NC 911 CALL CENTER
SEVERAL ROADS FLOODED AND CLOSED. MULTIPLE
TREES DOWN ACROSS ROADS DUE SOLELY TO
WEAKENED ROOT SYSTEMS.
&&
GIHLocal storm report, Jun 17, 8:05 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
805 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W NASHVILLE 35.97N 78.01W
06/17/2020 M5.33 INCH NASH NC COCORAHS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3 W
NASHVILLE. COCORAHS STATION NC-NS-2
NASHVILLE 3.2 W. CORRECTED TO NOTE THAT THIS
IS A 24 HOUR OBSERVATION ENDING AT 7AM.
&&Local storm report, Jun 17, 8:06 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
806 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HEAVY RAIN 3 SW ROCKY MOUNT 35.93N 77.83W
06/17/2020 M3.77 INCH NASH NC MESONET
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
SW ROCKY MOUNT. MESONET STATION RMBN7 2.9 SW
ROCKY MOUNT. CORRECTED TO NOTE THAT THIS IS
A 24 HOUR OBSERVATION ENDING AT 7AM.
&&Local storm report, Jun 17, 8:07 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM HEAVY RAIN 2 SSE CENTERVILLE 36.15N 78.10W
06/17/2020 M5.59 INCH FRANKLIN NC MESONET
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2
SSE CENTERVILLE. MESONET STATION CW0198
CASTALIA. CORRECTED TO NOTE THAT THIS IS A
24 HOUR OBSERVATION.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:07 PM EDT | Areal Flood Advisory | RAH | Chatham, Harnett, Lee, Moore, Wake | 104 min |
| Jun 17, 12:32 AM EDT | Special Weather Statement | RAH | Franklin, Nash, Vance, Warren, Wilson | 88 min |
| Jun 17, 12:50 AM EDT | Areal Flood Advisory | RAH | Franklin, Nash, Vance, Warren, Wilson | 3 hr |
| Jun 17, 4:39 AM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Nash, Vance, Warren, Wilson | 3 hr |
| Jun 17, 5:11 AM EDT | Flash Flood Warning | RAH | Franklin, Nash, Vance, Warren | 4 hr |
| Jun 17, 9:08 AM EDT | River Flood Warning | RAH | Franklin | 53 hr |
| Jun 17, 9:08 AM EDT | River Flood Warning | RAH | Edgecombe | 5 days |
| Jun 17, 12:16 PM EDT | Areal Flood Warning | RAH | Franklin, Granville, Nash, Vance, Warren | 3 hr |
| Jun 17, 3:08 PM EDT | Areal Flood Warning | RAH | Franklin, Granville, Nash, Vance, Warren | 18 hr |
| Jun 17, 4:48 PM EDT | Areal Flood Advisory | RAH | Halifax, Warren | 93 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.